Alert archive / Mississippi / River Flood Warnings in 2011

River Flood Warning 14, NWS Memphis, TN

March 7, 2011Monroe County, Mississippi

NWS Memphis, TN issued this river flood warning at Mar 7, 2011, 10:17 AM CST for Monroe County, Mississippi. It took effect at Mar 9, 2011, 2:48 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2011, 10:17 AM CST (16:17 UTC)
In effect from
Mar 9, 2011, 2:48 PM CST
Expired
Mar 10, 2011, 7:01 AM CST
In force
16 hr
Issued by
NWS Memphis, TN
Flood severity
Minor

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bigbee (BGBM6). The gauge peaked at 14.66 ft at Mar 9, 2011, 5:00 PM CST.

actionminormoderate10152003/0703/0803/0903/1003/11
Action stage
13 ft
Minor stage
14 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02433500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Mar 7, 6:00 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 7, 6:00 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CST MON MAR 7 2011

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 433 AM CST MON MAR 7 2011/

DISCUSSION...

SURFACE HIGH PRESSURE CENTERED OVER THE OHIO VALLEY THIS MORNING
EXTENDS ACROSS THE MID SOUTH ALONG WITH SHORTWAVE RIDGING. THIS
HAS HELPED TO LOCK IN LOW LEVEL MOISTURE BELOW A RATHER STOUT LOW
LEVEL SUBSIDENCE INVERSION BASED AROUND 3KFT...AS OBSERVED FROM
REGIONAL SOUNDING ANALYSIS. LIGHT EASTERLY WINDS WILL CONTINUE TO
REINFORCE THE LOW LEVEL MOISTURE AND SUBSEQUENT LOW LEVEL STRATUS
THIS MORNING. WINDS SHOULD EVENTUALLY VEER TO THE SOUTHEAST LATER
TODAY WHICH MAY HELP TO INCREASE MIXING AND ERODE THE STRATUS
LATER THIS AFTERNOON OVER SOUTHERN AND WESTERN SECTIONS OF THE MID
SOUTH. CONFIDENCE IN TIMING AND AREAL EXTENT OF WHERE LOW LEVEL
STRATUS WILL MIX OUT THIS AFTERNOON IS STILL LOWER THAN DESIRED.
FOR NOW WILL KEEP MOSTLY CLOUDY SKY WORDING THIS MORNING AREAWIDE
THEN GO PARTLY CLOUDY ACROSS SOUTHERN AND WESTERN SECTIONS AND
MOSTLY CLOUDY NORTH AND EAST. IN AREAS WHERE LOW LEVEL STRATUS
BREAKS UP...STILL EXPECT WIDESPREAD MID AND HIGH CLOUDS TO
PERSIST. THE LOW CLOUDS SHOULD HOLD TEMPERATURES BACK BELOW LATEST
GUIDANCE NUMBERS...ESPECIALLY IN NORTHERN AND EASTERN SECTIONS.
THEREFORE...CUT NUMBERS FOR HIGH TEMPERATURES THIS AFTERNOON WITH
MID 40S NORTHEAST TO MID 50S SOUTHWEST. DRY WEATHER WILL CONTINUE
AREAWIDE THROUGH THIS AFTERNOON.

A LOW AMPLITUDE MID LEVEL SHORTWAVE TROUGH EVIDENT ON WATER VAPOR
THIS MORNING OVER CALIFORNIA WILL MOVE QUICKLY EAST TODAY AND BE
POSITIONED IN THE VICINITY OF THE WESTERN HIGH PLAINS TONIGHT.
THIS SHORTWAVE FEATURE WILL INDUCE SURFACE LOW PRESSURE OVER
WESTERN OKLAHOMA BY EARLY TUESDAY MORNING. DEEPER MOISTURE FROM
THE WESTERN GULF OF MEXICO WILL BEGIN TO SURGE NORTHWARD INTO THE
ARKLATEX LATER THIS EVENING AHEAD OF THIS APPROACHING SHORTWAVE
AND EVENTUALLY SPREAD INTO WESTERN PORTIONS OF THE MID SOUTH BY
EARLY TUESDAY MORNING. ISENTROPIC ASCENT WILL INCREASE TO THE
NORTH OF A DEVELOPING WARM FRONT THAT WILL EXTEND ACROSS THE
ARKLATEX INTO THE LOWER MISSISSIPPI VALLEY AS A LOW LEVEL JET
STRENGTHENS ACROSS THE AREA. LOW LEVEL SOUTHERLY WINDS ASSOCIATED
WITH THE LOW LEVEL JET STREAK WILL STRENGTHEN AND SPREAD EAST
ACROSS THE MID SOUTH THROUGH TUESDAY. THIS WILL HELP TO INITIATE
SHOWERS AND THUNDERSTORMS WEST OF THE MISSISSIPPI LATE TONIGHT
WHICH WILL SPREAD EASTWARD ACROSS THE ENTIRE AREA THROUGH THE DAY
AS COVERAGE AND INTENSITY OF CONVECTION INCREASES MARKEDLY.
WIDESPREAD SHOWERS AND ELEVATED THUNDERSTORMS SHOULD BE ONGOING
ACROSS MUCH OF THE MID SOUTH TUESDAY AFTERNOON AND EVENING. THIS
CONVECTION SHOULD BE ROOTED IN A DEEPLY MOIST ENVIRONMENT WITH
PRECIPITABLE WATER VALUES INCREASING TO 2 STANDARD DEVIATIONS
ABOVE AVERAGE. THEREFORE...HEAVY RAINFALL IS AGAIN POSSIBLE
TUESDAY AFTERNOON AND EVENING ESPECIALLY IN LOCATIONS WHERE
THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS. CONSIDERING
THAT FLASH FLOOD GUIDANCE REMAINS LOW AND AREA RIVERS REMAIN NEAR
OR ABOVE FLOOD STAGE...WILL LIKELY NEED A FLOOD WATCH IN LATER
FORECASTS. THE THREAT FOR SEVERE WEATHER APPEARS LIMITED DURING
MUCH OF THE OVERNIGHT HOURS TUESDAY NIGHT AS CONVECTION SHOULD
REMAIN ELEVATED ABOVE SURFACE WARM FRONT TO OUR SOUTH...BUT CANNOT
COMPLETELY RULE OUT A STRONG STORM WITH GUSTY WINDS AND SMALL
HAIL. ELEVATED CONVECTION SHOULD TAPER OFF AFTER MIDNIGHT FROM
SOUTH TO NORTH AS THE LOW LEVEL JET LIFTS NORTHWARD.

AS THE MID LEVEL SHORTWAVE MOVES EAST LATE TUESDAY NIGHT AND
BECOMES INCREASINGLY NEGATIVELY TILTED...THE DEVELOPING SURFACE
LOW SHOULD STRENGTHEN AND LIFT NORTHEAST INTO THE MIDDLE
MISSISSIPPI VALLEY BY EARLY WEDNESDAY MORNING. AS THIS
OCCURS...EXPECT THE SURFACE WARM FRONT TO ADVANCE NORTHWARD TO
AT LEAST THE INTERSTATE 40 CORRIDOR AROUND SUNRISE. ALONG AND
SOUTH OF INTERSTATE 40...EXPECT THE AIRMASS TO QUICKLY RECOVER AND
BECOME INCREASINGLY UNSTABLE. ADDITIONAL CONVECTION THAT SHOULD
ERUPT OVER THE WARM SECTOR IN THE VICINITY OF THE ARKLATEX ALONG
THE ADVANCING COLD FRONT TUESDAY NIGHT WILL MAKE A MOVE TOWARD THE
MID SOUTH BY WEDNESDAY MORNING IN THE FORM OF A QUASI LINEAR
CONVECTIVE SYSTEM (QLCS)/SQUALL LINE. THIS LINE OF STORMS COULD
POSE A SEVERE WEATHER THREAT EARLY WEDNESDAY MORNING ALONG AND
SOUTH OF INTERSTATE 40 AND ALONG AND WEST OF THE MISSISSIPPI
RIVER. THIS WILL BE ACROSS THE DEVELOPING WARM SECTOR SOUTH OF THE
WARM FRONT WHERE MUCAPES MAY RANGE FROM 500-1000J/KG...MID LEVEL
LAPSE RATES EXCEED 6.5C/KM...AND DEEP LAYER SHEAR EXCEEDS 65 KTS.
IN ADDITION...0-1KM SRH WILL EXCEED 250M2/S2 AS WELL ACROSS THE
PRE FRONTAL WARM SECTOR. THERE STILL IS SOME DISAGREEMENT AMONG
THE MODEL GUIDANCE WITH THE NORTHWARD ADVANCEMENT/TIMING OF
MOIST UNSTABLE AIRMASS. THEREFORE BEST ASSESSMENT AT THIS TIME IS
THAT A FEW STORMS MAY BE SEVERE WEDNESDAY MORNING FROM MEMPHIS
POINTS SOUTH AND WEST WITH DAMAGING WINDS BEING THE PRIMARY THREAT
WITH A SECONDARY THREAT FOR ISOLATED TORNADOES. ONCE AGAIN...THIS
WILL BE HIGHLY DEPENDENT UPON HOW FAR NORTH THE WARM FRONT
ADVANCES.

THE CONVECTIVE LINE SHOULD CONTINUE TO MOVE EAST OF THE
MISSISSIPPI RIVER FOR WEDNESDAY AFTERNOON AND SHOULD GROW UPSCALE
AS SURFACE BASED INSTABILITY INCREASES SOUTH OF THE WARM FRONT
WHICH SHOULD INCLUDE AREAS ALONG AND SOUTH OF INTERSTATE 40 AND
EAST OF THE MISSISSIPPI RIVER INCLUDING PORTIONS OF SOUTHERN WEST
TENNESSEE AND NORTHEAST MISSISSIPPI. A CONTINUED THREAT FOR
DAMAGING WINDS AND ISOLATED TORNADOES MAY EXIST PRIOR TO THE
PASSAGE OF THE COLD FRONT.

THE FRONT SHOULD SWEEP EAST OF THE AREA BY WEDNESDAY NIGHT WITH
ONLY A SLIGHT CHANCE FOR LINGER LIGHT RAIN SHOWERS ACROSS PORTIONS
OF WEST TENNESSEE DURING THE EVENING HOURS. OTHERWISE EXPECT HIGH
PRESSURE TO BUILD WITH A RETURN TO DRY WEATHER AND NEAR TO BELOW
AVERAGE TEMPERATURES THROUGH THE END OF THE WEEK. HIGH PRESSURE
WILL MOVE EAST BY NEXT WEEKEND WITH A RETURN TO SOUTHERLY FLOW AND
WARMER TEMPERATURES. NO RAIN IS EXPECTED THROUGH NEXT WEEKEND AS A
WEAK FRONT APPROACHES THE AREA ON SATURDAY BUT STALLS TO THE
NORTH. THE NEXT CHANCES FOR ANY PRECIPITATION IN THE EXTENDED
PERIOD SHOULD HOLD OFF UNTIL EARLY NEXT WEEK AS ANOTHER STORM
SYSTEM APPROACHES FROM THE WEST. TEMPERATURES WILL REMAIN ABOVE
NORMAL FROM NEXT WEEKEND ONWARD INTO EARLY NEXT WEEK.

JLH

&&

.AVIATION...
12Z TAF CYCLE

CEILINGS CONTINUE TO REMAIN A CHALLENGE THIS MORNING AS 11-3.9
MICRON SATELLITE TRENDS SHOW LOW LEVEL MOISTURE TRAPPED BELOW A
SUBSIDENCE INVERSION RETROGRADING WEST...COURTESY OF LIGHT
EASTERLY FLOW AT THE SURFACE. THIS IS RESULTING IN PERSISTENT MVFR
CONDITIONS /CEILINGS BETWEEN 1500 TO 2500FT/ ACROSS THE AREA THIS
MORNING. THE ONLY EXCEPTION AS OF 12Z...IS AT MKL WHERE VFR
CONDITIONS PERSIST UP INTO PORTIONS OF WESTERN KENTUCKY AND
SOUTHEAST MISSOURI. AT THE SAME TIME MID/HIGH LEVEL CLOUDS ARE
OBSCURING SOME OF THE LOW CLOUDS ON SATELLITE. NONETHELESS...SHORT
TERM TRENDS SUGGEST MVFR CONDITIONS MAY PERSIST UNTIL LATE
AFTERNOON/EARLY EVENING. VFR CONDITIONS ARE EXPECTED TO RETURN
THEREAFTER THROUGHOUT THE REMAINDER OF THE PERIOD.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  53  43  61  58 /   0  10  80 100
MKL  49  39  61  55 /   0  10  60 100
JBR  51  41  57  53 /   0  20  90 100
TUP  54  40  63  57 /   0  10  50  90

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 7, 10:17 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 AM CST MON MAR 7 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081830-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1017 AM CST MON MAR 7 2011

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF THE
MID SOUTH LATE TUESDAY NIGHT INTO EARLY WEDNESDAY...MAINLY ALONG
AND NORTH OF INTERSTATE 40.

THE PRIMARY THREAT IS DAMAGING WINDS IN EXCESS OF 60 MPH ALTHOUGH
AN AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE STILL REMAINS
SOME UNCERTAINTY WITH RESPECT TO THE OVERALL SEVERE POTENTIAL AND
AREAS IMPACTED. THEREFORE ADJUSTMENTS TO THIS FORECAST MAY BE
NEEDED.

WEDNESDAY AFTERNOON...THE THREAT WILL SHIFT EAST TO INCLUDE THE
REMAINDER OF SOUTHERN WEST TENNESSEE ALONG AND SOUTH OF INTERSTATE
40 AND NORTHEAST MISSISSIPPI. STORMS SHOULD NOT BE SEVERE BUT A
FEW STRONG STORMS WILL REMAIN POSSIBLE.

IN ADDITION...HEAVY RAIN APPEARS LIKELY ACROSS THE ENTIRE MID
SOUTH TUESDAY AFTERNOON INTO WEDNESDAY. BETWEEN 1 TO 3 INCHES OF
RAINFALL IS EXPECTED WITH LOCALIZED HIGHER AMOUNTS. RIVERS REMAIN
SWOLLEN FROM RECENT RAINFALL AND SOIL ACROSS MUCH OF THE AREA IS
ALREADY SATURATED. A FLOOD WATCH WILL LIKELY BECOME NECESSARY IN
LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY
MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BECOME NECESSARY ACROSS PORTIONS OF THE MID SOUTH TUESDAY NIGHT
INTO WEDNESDAY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 10:17 AM CSTRiver Flood WarningMEGMonroe69 hr
Mar 7, 10:17 AM CSTRiver Flood WarningMEGLowndes, Monroe7 days

Nearby

River Flood Warnings in Mississippi, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.